The FDA has issued a warning to patients and providers concerning a potential risk of leg and foot amputations associated with the use of the diabetes medication canagliflozin.
This alert was based on results from an ongoing trial, which has found that patients treated with canagliflozin are more likely to require a leg or foot amputation. Toe amputation seemed particularly more likely among canagliflozin patients.
Although the FDA acknowledged that further research is needed to determine whether the drug is responsible for this elevated risk, it has nevertheless encouraged patients to seek immediate medical attention if they experience symptoms such as pain or tenderness, sores or ulcers, or infections in their legs or feet. However, the agency added that patients should not stop or change their diabetes medicines without first consulting their prescriber, as doing so may lead to uncontrolled blood sugar levels, blindness, nerve and kidney damage, and heart disease.
Canagliflozin, a sodium-glucose cotransporter-2 (SGLT2) inhibitor indicated for the treatment of high blood sugar in patients with type 2 diabetes, is currently available under the brand names Invokana and Invokamet. The drug was among several SGLT2 inhibitors to receive a label update
in December 2015 after the FDA discovered that the class was linked to increased risks of ketoacidosis and urinary tract infections.
Any adverse events observed in patients who use canagliflozin should be to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.